Skip to content
My WebMD Sign In, Sign Up

Announcements

Newly diagnosed? See our Hepatitis Health Center to learn more about it.


Phosphatidylserine and the liver
avatar
mcglohn posted:
I have had HCV for about 20 years now, and have been relatively symptom -free, except for extreme fatigue, and elevation of some of my liver enzymes from time-to-time, the reason for which I've usually noticed had to do with newly taken supplements. Earlier this year, I began to take both Garcinia Cambogia and Phosphatidylserine. My liver enzymes immediately reacted. I stopped both, and they returned to normal. My question is: which caused the problem? Was it one, both in combo, or both individually...? I found that the 1st, a "diet pill," didn't work at all, so I have no problem never taking it again. But, as someone who has struggled with severe, clinical depression since the age of 14, I found that the Phosphatidylserine is priceless in its effectiveness on my depression, energy level, memory and more. I realize it reduces cortisol, which can be elevated in depressed people, as well as those suffering from other illnesses.
I have been unable to find any evidence, at least online, of its effects on the liver, and would not, though it would be tempting to "sacrifice" my liver to feel alive again, continue to take it if it does damage the liver already sensitive due to HCV.
Any insight into this question would be greatly appreciated. I have just begun to take it again over the past few days, and am amazed at its effectiveness in multiple ways, including reversal of ever-worsening memory problems.
Thank you,
Reply
 
avatar
holly69 responded:
Once you sacrifice the liver you will regret it. Is the Phosphatidylserine a prescription? Your doctor knows of the HCV? You should ask.

My HepC has attacked my liver harshly to the point of cirrhosis. I have had it around 20 years myself. I found out a lot of the herbal liver cleanse, milk thistle and other natural products I bought to help me did more harm than good since I was already silently suffering the decomposition of my liver.

I recommend you talk to your doctor. I am afraid to take anything since no aspirin, ibuprofen, naproxen is good for me, I check on any medication.
holly
 
avatar
holly69 replied to holly69's response:
I just pasted that gigantic word into the WebMD search engine. I wouldn't take it based off the first warning for not good if you are on blood thinners. I am not, but have thin blood and trouble clotting due to the HepC damage already.
 
avatar
mcglohn replied to holly69's response:
Dear holly69,

Thanks so much for the advice you offered me, and I appreciate your attempt to find the answer. In answer to your question, it is supposed to lower cortisol levels, which are elevated in those with depression and generally slow metabolism. I found it helped hugely in these areas. It is a non-prescription supplement, and I have yet to find any evidence of bad effects on the liver.

But, as you said, I, too, have experienced bad effects upon my liver enzymes by taking supplements which were said to have a healing effect on the liver, like milk thistle.
I am so sorry to hear that your HepC has progressed to the point of cirrhosis. I have you in my thoughts and feel free to chat back at anytime. I am happy to find that there is an available on-line HepC support system, as well. Are you on the transplant list? I really wish you well in your struggle, and please know you're not alone
 
avatar
holly69 replied to mcglohn's response:
Thanks McG! That is very sweet.

I was taking the Milk Thistle too at one point along with a variety of homeopathic liver cleansing products. I had not been diagnosed. Now, they have me taking nothing.

Just becareful with anything. I can't get my HepC treated until I receive a new liver. I am on a transplant list and have a 19 MELD score. It drives me nuts, the Hep attacks me more everyday and they say my liver can not tolerate the treatment at this point (with the current liver). I feel like I am masking the symptoms.

I have all the extras that go along with these issues, one is arthritis getting worse all the time. I know we are not supposed to have any aspirin/Tylenol, ibuprofen, naproxen. All that works for my throbbing joints has been Aleve. I had an ER doc that told me to go ahead and take the rare Aleve if I needed it, because I was so far gone.

I feel better now that I take an antibiotic to treat the encelalopathy . I can't spell that word yet---Did sleep a lot today though.

Take care & stay in touch.
holly
 
avatar
mcglohn replied to holly69's response:
Dear holly69,
Thanks for replying. I didn't want to write too much of a long response when I wrote back, but I have had symptoms, and from other things I've read, there are far more symptoms than affect only the liver itself. I have, for instance, extreme fatigue most of the time, and terrible memory problems since the illness was comparatively young. Do you, although you are suffering from a far more advanced array off symptoms, but did you find things like this interfering with your ability to keep energetic enough through a normal day? Until I can call my liver specialist tomorrow and ask, I will take your advice and stay away from even seemingly "okay" amino acids or enzymes whose base they say is naturally-occurring or plant-derived. The chemical processes they use to extract the extracts may itself be harmful to us.
I am so sorry that you cannot take meds even to ease your pain discomfort from arthritis. I will do the most I can do, which is to pray for your pain-relief and a new healthy liver in a timely manner. Since I believe very strongly in God and that this is not our only lifetime (and my religious beliefs will not effect in anyway the way I care about others and having a support system through which we can all find a source of comfort and answers from one another, 1st hand, since there are things we experience that only we, not those treating us, can know about how this and all liver impairment makes people feel, and function everyday.
Thanks for writing back so quickly!
You take care, as well, and keep me updated on how things are going.
 
avatar
holly69 replied to mcglohn's response:
Good Morning! I would suggest going to your primary care and just asking him for either a lab work up or a referral to a GI to have the labs. Then it can be ruled out or in.

I knew something was wrong with me nearly 2 years before I went and had action taken. We didn't have insurance and I was extremely worried when it was officially diagnosed then I would never be medically insured. Like calling Allstate at the scene of the car accident to purchase insurance. If I had not waited telling myself it was financially responsible, then I may of been treatable right now with some of the new treatments out there for the HepC. I let it get to much to my liver and now the liver is my priority over the treatment.

Keep in touch here. Don't forget to check out www.inspire.com . It is very kind community and there is a bit more activity there than here.

Holly
 
avatar
oldtiff47 replied to holly69's response:
HOLLY I KNOW OF SOME WHO HAVE BEEN TREATED RIGHT BEFORE LIVER TP.

TIFF
DON'T TAKE YOUR ORGANS TO HEAVEN...HEAVEN KNOWS WE NEED THEM HERE !!
 
avatar
holly69 replied to oldtiff47's response:
I wish/hope they will do that for me. The more I read on the HepC websites w/the new meds and what I knew before---I realized that my hep was so on the backburner, I need to be most concerned with transplant.

My fear is that I am so far buried in the list, that neither issue is being addressed. My liver will get worse with the Hep and I don't want to be too diseased to qualify for transplant (survival) or develop cancer first. Limbo.


Helpful Tips

Grapefruit Juice-Simple
There has been a study at the Boston MA Hospital about pure and simple grapefruit juice. It WORKS!!!!! I have been on 3 txs including ... More
Was this Helpful?
13 of 26 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.